Three cases of lead toxicity associated with consumption of ayurvedic medicines.

Indian J Clin Biochem 2010 Jul 25;25(3):326-9. Epub 2010 Aug 25.

Ayurveda is a traditional form of medicine used by majority of the Indians. Here we report three cases of lead toxicity, following intake of Ayurvedic medicines. Three patients presented with blood lead levels (BLLs) of 122.4, 115 and 42.8 μg/dl respectively at the time of hospitalization. The first case was chelated with D- penicillamine, the second with calcium disodium ethylene diamino tetra acetate (EDTA) and the third with environmental intervention and education. Associated Ayurvedic products were collected from patients and analyzed for metallic concentration. Cessation of Ayurvedic medication along with chelation, nutritional intervention and education, reduced the BLL to 27.4 μg/dl in the first case after 1 year, 21.1 μg/dl after 9 months in the second and 18.2 μg/dl after 6 months in the third case.

Download full-text PDF

Source
http://dx.doi.org/10.1007/s12291-010-0051-9DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3001842PMC
July 2010
4 Reads

Publication Analysis

Top Keywords

lead toxicity
8
ayurvedic medicines
8
cases lead
8
intervention education
8
three cases
8
case chelated
4
nutritional intervention
4
hospitalization case
4
chelation nutritional
4
chelated penicillamine
4
calcium disodium
4
second calcium
4
penicillamine second
4
time hospitalization
4
levels blls
4
1224 115
4
reduced bll
4
analyzed metallic
4
115 428 μg/dl
4
education reduced
4

References

(Supplied by CrossRef)

NJ Gogtay et al.
Drug Saf 2002

D Prpic Majic et al.
J Toxicol Clin Toxicol 1996

RB Saper et al.
JAMA 2008

RB Saper et al.
JAMA 2004

E Ernst et al.
Trends Pharmacol Sci 2002

A Raviraja et al.
Indian J Clin Biochem 2008

K Chan et al.
Chemosphere 2003

PA Tait et al.
Med J Aust 2002

DW Dunbabin et al.
Med J Aust 1992

Similar Publications